Evidence map›Paper›PMID 27000107›Full record

ArticleBMC cancer2016

Severe myositis of the hip flexors after pre-operative chemoradiation therapy for locally advanced rectal cancer: case report.

Matthew M Florczynski, Michael S Sanatani, Lauren Mai, Barbara Fisher, Dwight E Moulin, Jeffrey Cao, Alexander V Louie, Janet E Pope, Eric Leung

Open access · goldAbstract readCase Reports
In one paragraph

Article in BMC cancer, 2016. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 4 papers.

0numbers the graph read from it
0cells of the map it votes in
4citing papers in PubMed
1.3field-weighted citation impact, top 20% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

4 citing papers in PubMed, 11 citations in OpenAlex.

  1. Article
  2. Article
  3. Article
  4. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

9 authors at 2 institutions in 1 country.

Matthew M FlorczynskiDepartments of Oncology, Schulich School of Medicine and Dentistry, Western University, London, ON, Canada.
Michael S SanataniDepartments of Oncology, Schulich School of Medicine and Dentistry, Western University, London, ON, Canada.
Lauren MaiDepartments of Neurology, Schulich School of Medicine and Dentistry, Western University, London, ON, Canada.
Barbara FisherDepartments of Oncology, Schulich School of Medicine and Dentistry, Western University, London, ON, Canada.
Dwight E MoulinDepartments of Neurology, Schulich School of Medicine and Dentistry, Western University, London, ON, Canada.
Jeffrey CaoDepartments of Oncology, Schulich School of Medicine and Dentistry, Western University, London, ON, Canada.
Alexander V LouieDepartments of Oncology, Schulich School of Medicine and Dentistry, Western University, London, ON, Canada.
Janet E PopeDepartments of Rheumatology, Schulich School of Medicine and Dentistry, Western University, London, ON, Canada.
Eric LeungDepartments of Oncology, Schulich School of Medicine and Dentistry, Western University, London, ON, Canada. eric.leung@sunnybrook.ca.
Western University · CASunnybrook Health Science Centre · CA

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

backgroundThe use of neoadjuvant radiation therapy and chemotherapy in the treatment of locally advanced rectal adenocarcinoma has been shown to reduce disease recurrence when combined with surgery and adjuvant chemotherapy. We report a case of a patient who developed a debilitating bilateral myopathy of the hip flexors after successful treatment for rectal cancer. To the best of our knowledge, this is the first such complication from radiation therapy reported in a patient with colorectal cancer. The disproportionate severity of our patient's myopathy relative to the dose of radiation used also makes this case unique among reports of neuromuscular complications from radiation therapy. CASE PRESENTATION: The patient is a 65-year-old male with node negative, high-grade adenocarcinoma of the rectum penetrating through the distal rectal wall. He underwent neoadjuvant concurrent pelvic radiation therapy and capecitabine-based chemotherapy, followed by abdominoperineal resection and post-operative FOLFOX chemotherapy. Five months post-completion of pelvic radiotherapy and 2 months after the completion of adjuvant chemotherapy, he presented with bilateral weakness of the iliopsoas muscles and severe pain radiating to the groin. The patient improved with 40 mg/d of prednisone, which was gradually tapered to 2 mg/d over 6 months, with substantial recovery of muscle strength and elimination of pain.

conclusionsThe timing, presentation and response of our patient's symptoms to corticosteroids are most consistent with a radiation recall reaction. Radiation recall is a phenomenon whereby previously irradiated tissue becomes vulnerable to toxicity by subsequent systemic therapy and is rarely associated with myopathies. Radiation recall should be considered a potential complication of neoadjuvant radiation therapy for rectal cancer, and for ongoing research into the optimization of treatment for these patients. Severe myopathies caused by radiation recall may be fully reversible with corticosteroid treatment.

Indexed as

AgedCapecitabineChemoradiotherapyCombined Modality TherapyDeoxycytidineHumansMaleMyositisNeoadjuvant TherapyNeoplasm Recurrence, LocalRectal NeoplasmsCapecitabineDeoxycytidineMyopathyNeoadjuvantRadiation recallRectal cancer

Identifiers

PMID27000107
PMCPMC4802822
OpenAlexW2304860223

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.